Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 59, NWS La Crosse, WI

June 25, 2006Crawford County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 2006, 3:54 PM CDT for Crawford County, Vernon County, Wisconsin. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2006, 3:54 PM CDT (20:54 UTC)
Expired
Jun 25, 2006, 4:45 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Crawford County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:20 PM CDTHAIL 0.883 N Gays Mills, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 252056
SVRARX
WIC023-123-252145-
/O.NEW.KARX.SV.W.0059.060625T2054Z-060625T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...
  SOUTH CENTRAL VERNON COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 445 PM CDT

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR FOLSOM...OR ABOUT 10 MILES SOUTH OF
  VIROQUA...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOLDIERS GROVE AND CLAYTON AROUND 400 PM...
  MONTGOMERYVILLE AND FAIRVIEW AROUND 405 PM...
  HIGHWAY 131 AND COUNTY B AROUND 410 PM...
  GAYS MILLS AND ROLLING GROUND AROUND 415 PM...
  BELL CENTER AND HORRIGAN RIDGE AROUND 425 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4351 9071 4351 9096 4322 9097 4323 9069

$$

NWS LA CROSSE
3 follow-up statements
000 
WWUS53 KARX 252113
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CDT SUN JUN 25 2006

WIC023-123-252145-
/O.CON.KARX.SV.W.0059.000000T0000Z-060625T2145Z/
VERNON WI-CRAWFORD WI-
413 PM CDT SUN JUN 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN CRAWFORD AND SOUTH CENTRAL VERNON COUNTIES...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR COUNTY ROADS J AND C...OR 12 MILES SOUTH
OF VIROQUA...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLING GROUND AROUND 420 PM...
  GAYS MILLS AND MOUNT STERLING AROUND 425 PM...
  BELL CENTER AND HORRIGAN RIDGE AROUND 430 PM...
  PETERSBURG AROUND 435 PM...
  MOUNT ZION AND SENECA AROUND 440 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY
EVENING FOR SOUTHWEST WISCONSIN.

LAT...LON 4351 9071 4351 9096 4322 9097 4323 9069

$$
000 
WWUS53 KARX 252133
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
430 PM CDT SUN JUN 25 2006

WIC023-123-252145-
/O.CON.KARX.SV.W.0059.000000T0000Z-060625T2145Z/
VERNON WI-CRAWFORD WI-
430 PM CDT SUN JUN 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN CRAWFORD AND SOUTH CENTRAL VERNON COUNTIES...

LAW ENFORCEMENT REPORTED NICKEL SIZED HAIL AT 420 PM...3 MILES NORTH 
OF GAYS MILLS. 

AT 426 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR GAYS MILLS...
OR 17 MILES SOUTH OF VIROQUA...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELL CENTER AND HORRIGAN RIDGE AROUND 435 PM...
  PETERSBURG AROUND 440 PM...
  MOUNT ZION AND SENECA AROUND 445 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY
EVENING FOR SOUTHWEST WISCONSIN.

LAT...LON 4351 9071 4351 9096 4322 9097 4323 9069

$$
000 
WWUS53 KARX 252143
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT SUN JUN 25 2006

WIC023-123-252153-
/O.EXP.KARX.SV.W.0059.000000T0000Z-060625T2145Z/
VERNON WI-CRAWFORD WI-
443 PM CDT SUN JUN 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD AND
SOUTH CENTRAL VERNON COUNTIES EXPIRES AT 445 PM CDT...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4351 9071 4351 9096 4322 9097 4323 9069

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:55 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 25, 2:55 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SUN JUN 25 2006

.SHORT TERM...THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS WERE PRIMARILY FOCUSED ON PRECIPITATION CHANCES
TONIGHT THROUGH MONDAY...THEN AGAIN FOR TUESDAY AND WEDNESDAY
AS YET ANOTHER CLOSED 500MB LOW DROPS SOUTHWARD FROM CANADA.

AFTERNOON WATER VAPOR IMAGERY INDICATED CLOSED 500MB LOW NEAR THE
WI...MN...IOWA BORDER AREA. MEASURED RAINFALL AMOUNTS FROM 12Z-18Z
TODAY AT THE LA CROSSE NWS OFFICE TOTALED 2.03 INCHES. RADAR
INDICATED ADDITIONAL CONVECTION IN AREAS EAST AND SOUTH OF KLSE...
MOVING SLOWLY WESTWARD. THESE STORMS WILL NEED TO BE MONITORED FOR
LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE RUNOFF PROBLEMS...
ESPECIALLY IN URBAN AREAS.

DISTINCT DEFORMATION PRECIPITATION ZONE WRAPPED NORTH OF THE LOW...
WITH PRONOUNCED DRY SLOT NOSING INTO NORTHERN IL AND SOUTHERN WI...
WHERE CONVECTION DEVELOPED IN AXIS OF INSTABILITY. VISIBLE SATELLITE
IMAGERY INDICATED SHARP NORTHERN EDGE TO THE CLOUD SHIELD FROM
NORTHERN WI INTO SOUTHWEST MN. WATER VAPOR IMAGERY ALSO SHOWED NEXT
WAVE ADVANCING INTO NORTHERN PARTS OF SASKATCHEWAN AND MANITOBA.

12Z 25JUN06 MODELS INITIALIZED WELL. GFS...ECMWF...UKMET AND WRF
WERE FAIRLY SIMILAR IN EVOLUTION OF ANOTHER MID LEVEL TROUGH OVER
THE UPPER MISSISSIPPI VALLEY TUESDAY INTO WEDNESDAY. THE WRF WAS AN
OUTLIER IN THAT IT DID NOT SUPPORT A CLOSED 500MB LOW DROPPING ACROSS
THE REGION...AS DID THE OTHER MODELS. AS A RESULT...THERE WERE
DIFFERENCES WITH PROGRESSION OF WEAK SURFACE COLD FRONT ON TUESDAY...
ALONG WITH QPF TUESDAY AND WEDNESDAY. AS PREVIOUS FORECASTER
MENTIONED...ENSEMBLES HAVE FAVORED GFS AND EUROPEAN MODEL SOLUTIONS
AND THIS WAS ALSO THE CASE TODAY.

TONIGHT...MODELS INDICATED 500MB LOW WILL NOT BE IN ANY HURRY...AS
IT GRADUALLY SINKS SOUTHWARD. RAINFALL EXPECTED TO LINGER INTO
TONIGHT...SO INCREASED RAIN PROBABILITIES GENERALLY IN AREAS SOUTH OF
INTERSTATE 90. MUCAPE VALUES OF 1000-1500 J/KG BENEATH MID LEVEL
CIRCULATION EXPECTED INTO THE EARLY EVENING AND SLOW MOVEMENT OF
CONVECTION...SUGGEST LOCALLY HEAVY RAINFALL POTENTIAL THIS EVENING.
CHOSE TO MENTION THIS IN APPROPRIATE ZONES...GENERALLY ALONG AND
SOUTH OF A LINE FROM KDLL...KLSE...KFKA...TO KCCY.

MONDAY...IN SPITE OF UPPER LEVEL LOW CONTINUING TO SINK SOUTHWARD...
PROXIMITY OF SYSTEM STILL WARRANTS RAIN PROBABILITIES IN THE CHANCE
CATEGORY IN AREAS EAST AND SOUTH OF KLSE. THERMODYNAMIC ENVIRONMENT
SUPPORTS THIS IDEA WITH T-Q INDICES OF 16C-18C...AS WELL AS STEEP
LAPSE RATES REACHING 8-9C/KM. IN FACT...WRF SUGGESTS A WESTWARD AND
NORTHWARD EXPANSION OF RAIN PROBABILITIES MAY BE WARRANTED. AT THIS
TIME...OPTED TO MAINTAIN AREAL EXTENT OF RAIN CHANCE AS IN CURRENT
DATA BASE...BUT EXTENDED INTO THE AFTERNOON.

TUESDAY INTO WEDNESDAY...NEXT MID LEVEL TROUGH AND ASSOCIATED COLD
POOL ALOFT ANTICIPATED TO ADVANCE SOUTHWARD INTO THE UPPER
MISSISSIPPI VALLEY. T-Q INDICES OF 16C-18C AND STEEP LAPSE RATES
OF 8-9C/KM SUGGEST A FAVORABLE ENVIRONMENT FOR CONVECTION. EXCEPT
FOR INCLUDING SMALL RAIN CHANCE AFTER 06Z 27JUN06 IN NORTHERN AND
WESTERN MOST SECTIONS OF THE FORECAST AREA...WE HAVE MAINTAINED
TIMING AND RAIN PROBABILITIES AS IN CURRENT DATA BASE.

.LONG TERM...THURSDAY THROUGH SUNDAY

THURSDAY...DECENT MODEL CONSENSUS BETWEEN GFS AND ECMWF SUGGESTS THE
UPPER LEVEL TROUGH SHOULD HAVE SHIFTED FURTHER EASTWARD INTO LOWER
GREAT LAKES. THEREFORE...MEDIUM FORECAST CONFIDENCE SUPPORTS LEAVING
DRY CONDITIONS AS IN CURRENT DATA BASE.

FRIDAY INTO SUNDAY...GFS AND ECMWF HAD SIGNIFICANT VARIABILITY WITH
THEIR SOLUTIONS OF UPPER LEVEL AND SURFACE FEATURES. GFS SUPPORTS
A MUCH MORE AMPLIFIED 500MB PATTERN THAN ECMWF...WITH CLOSED LOW
REMAINING SITUATED OVER THE GREAT LAKES. ON THE OTHER HAND...ECMWF
SUGGESTS A PROGRESSIVE NORTHWEST FLOW. DUE TO HIGH VARIABILITY IN THE
MODEL SOLUTIONS...FORECAST CONFIDENCE WAS LOW. THUS...NO CHANGES WERE
MADE TO EXTENDED OUTLOOK IN THIS TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jun 25, 1:35 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT SUN JUN 25 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
135 PM CDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED FOR THIS AFTERNOON AND
TONIGHT...MAINLY SOUTH OF A BLACK RIVER FALLS WISCONSIN TO
ROCHESTER MINNESOTA LINE. THE INSTABILITY AND WIND PROFILES ARE WEAK
THOUGH...AND SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...SOME SMALL
HAIL WILL STILL BE POSSIBLE WITH THE STRONGER STORMS ACROSS
FAR SOUTHWEST WISCONSIN AND NORTHEAST IOWA.

IN ADDITION...A GOOD MOISTURE FEED INTO THE STORMS...WHICH ARE
ROTATING SLOWLY AROUND AN AREA OF LOW PRESSURE OVER SOUTHWEST
WISCONSIN...COULD LEAD TO APPRECIABLE RAINFALL IN SOME LOCATIONS.
AS RESULT...LOCALIZED FLOODING AND PONDING OF WATER ON AREA
ROADWAYS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TUESDAY
THROUGH WEDNESDAY. THIS WILL DRAG A WEAK FRONTAL BOUNDARY ACROSS THE
AREA RESULTING IN A CHANCE FOR THUNDERSTORMS. AT THIS TIME IT LOOKS
AS THOUGH THE THUNDERSTORMS WILL REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/RABERDING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:18 PM CDTSevere Thunderstorm WarningARXMonroe32 min
Jun 25, 2:50 PM CDTSevere Thunderstorm WarningARXVernon44 min
Jun 25, 5:59 PM CDTSevere Thunderstorm WarningARXGrant31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.